Alert archive / Arizona / Freeze Warnings in 2018

Freeze Warning 2, NWS Tucson, AZ

January 20, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Jan 20, 2018, 2:10 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 22, 2018, 1:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 2:10 AM MST (09:10 UTC)
In effect from
Jan 22, 2018, 1:00 AM MST
Expired
Jan 22, 2018, 9:00 AM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3842 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS75 KTWC 200910
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
210 AM MST Sat Jan 20 2018

AZZ502-504-505-202200-
/O.UPG.KTWC.FZ.A.0001.180121T0800Z-180121T1700Z/
/O.NEW.KTWC.FZ.W.0001.180121T0800Z-180121T1600Z/
/O.UPG.KTWC.FZ.A.0002.180122T0800Z-180122T1700Z/
/O.NEW.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/
Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
210 AM MST Sat Jan 20 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MST SUNDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MST MONDAY...
...FREEZE WATCH NO LONGER IN EFFECT...
...FREEZE WATCH NO LONGER IN EFFECT...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM MST Sunday. A
Freeze Warning has also been issued from 1 AM to 9 AM MST Monday.
The Freeze Watch is no longer in effect. This upgrades the Freeze
Watch previously in effect. 

* IMPACTS...Freezing temperatures will likely damage sensitive
  crops and vegetation. Outdoor water pipes may need to be 
  wrapped, drained or allowed to drip slowly to prevent possible 
  bursting.

* TEMPERATURES...Minimum temperatures in the upper 20s to lower
  30s are forecast to occur across south central Pinal county, the
  Tohono O'Odham Nation and eastern Pima county including the
  Tucson metro area. Temperatures may be slightly lower Monday
  morning, and isolated locations may reach the middle 20s.

* TIMING...Temperatures falling below freezing after midnight both
  Sunday and Monday continuing both mornings until 9 am. The
  coldest temperatures each morning are expected to occur between
  4 am and 8 am. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
499 
WWUS75 KTWC 202118
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
218 PM MST Sat Jan 20 2018

AZZ502-504-505-210600-
/O.CON.KTWC.FZ.W.0001.180121T0800Z-180121T1600Z/
/O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/
Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
218 PM MST Sat Jan 20 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST
SUNDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST
MONDAY...

* IMPACTS...Freezing temperatures will likely damage sensitive
  plants and vegetation. Outdoor water pipes may need to be 
  wrapped, drained or allowed to drip slowly to prevent possible 
  bursting. 

* TEMPERATURES...Minimum temperatures in the upper 20s to lower 
  30s are forecast to occur across south central Pinal county, 
  the Tohono O'Odham Nation and eastern Pima county including 
  the Tucson metro area. Temperatures may be slightly lower 
  Monday morning, and isolated locations may reach the middle 
  20s. 

* TIMING...Temperatures falling below freezing after midnight 
  both Sunday and Monday continuing both mornings until 9 am. 
  The coldest temperatures each morning are expected to occur 
  between 4 am and 8 am. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
482 
WWUS75 KTWC 210547
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1047 PM MST Sat Jan 20 2018

AZZ502-504-505-211600-
/O.CON.KTWC.FZ.W.0001.180121T0800Z-180121T1600Z/
/O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/
Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
1047 PM MST Sat Jan 20 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST
MONDAY...

* IMPACTS...Freezing temperatures will likely damage sensitive 
  plants and vegetation. Outdoor water pipes may need to be 
  wrapped, drained or allowed to drip slowly to prevent possible 
  bursting. 

* TEMPERATURES...Temperatures will be cooling slower into Sunday
  morning due to scattered cloud cover which will be slowly
  diminishing. Still looking at minimum temperatures in the 29 to
  32 range across south central Pinal county, the Tohono O'Odham 
  Nation and eastern Pima county including the Tucson metro area. 
  Temperatures will be slightly colder Monday morning, and 
  isolated locations may reach the middle 20s.
 
* TIMING...Temperatures falling below freezing after 1 am Sunday
  morning and midnight Monday morning and continuing both 
  mornings until 9 am. The coldest temperatures each morning are 
  expected to occur between 4 am and 8 am. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
600 
WWUS75 KTWC 211602
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
902 AM MST Sun Jan 21 2018

AZZ502-504-505-220300-
/O.EXP.KTWC.FZ.W.0001.000000T0000Z-180121T1600Z/
/O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/
Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
902 AM MST Sun Jan 21 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST
MONDAY...
...FREEZE WARNING EXPIRED AT 9 AM MST THIS MORNING...

* IMPACTS...Freezing temperatures will likely damage sensitive 
  plants and vegetation. Outdoor water pipes may need to be 
  wrapped, drained or allowed to drip slowly to prevent possible 
  bursting. 

* TEMPERATURES...Temperatures this morning will continue to warm
  above the freezing mark. Slightly colder temperatures can be
  expected late tonight and Monday morning, with a widespread
  freeze anticipated by daybreak Monday. 
  

* TIMING...The coldest temperatures will occur between 4 am and 8
  am. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
846 
WWUS75 KTWC 212112
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
212 PM MST Sun Jan 21 2018

AZZ502-504-505-221600-
/O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/
Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
212 PM MST Sun Jan 21 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST
MONDAY...

* IMPACTS...Freezing temperatures will likely damage sensitive 
  plants and vegetation. Outdoor water pipes may need to be 
  wrapped, drained or allowed to drip slowly to prevent possible 
  bursting. 

* TEMPERATURES...Cold temperatures can be expected late tonight 
  and Monday morning, with a widespread freeze anticipated by 
  daybreak Monday. 

* TIMING...The coldest temperatures will occur between 4 am and 
  8 am. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
415 
WWUS75 KTWC 221600
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
900 AM MST Mon Jan 22 2018

AZZ502-504-505-221700-
/O.EXP.KTWC.FZ.W.0002.000000T0000Z-180122T1600Z/
Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
900 AM MST Mon Jan 22 2018

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ARE NOW ABOVE FREEZING. ANOTHER COLD NIGHT IS
EXPECTED TONIGHT WITH LOWS NEAR FREEZING. 


$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Jan 19, 9:15 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 19, 9:15 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 PM MST Fri Jan 19 2018

.SYNOPSIS...A cold front moving east across the area will bring
valley rain and mountain snow especially Saturday afternoon and
evening. Showers will end east of Tucson later Saturday night and
Sunday morning. Much cooler temperatures will occur this weekend,
with a widespread freeze including Tucson likely Saturday night
and Sunday night. Dry conditions with warmer temperatures next
week.

&&

.DISCUSSION...Sunny and very warm Friday with highs ranging from
the mid 60s to the upper 70s. Tucson International airport just
missed out on being the nations high temperature spot by one
degree as the honor went to Imperial California.

Satellite imagery this evening showed a clear to mostly clear sky
as thin high level cirrus cloud start to increase a bit.

Latest surface analysis has the approaching cold front extending
from southern Nevada to just east of San Diego with isolated
showers. The marine layer, per 00z San Diego sounding, was not
overly deep and not much has breached the northern Baja mountains
this evening. Layer PW imagery showed PW values mostly less than
1" along the front so not overly impressive.

Low to mid level cloud cover will be increasing overnight west of
Tucson as cold front approaches with a few showers possible west
of Sells between 5 am and 7 am. As the cold front pushes east on
Saturday, with passage thru Tucson early to mid afternoon, shower
activity will be on the increase.

Not much change in thinking on snow levels and liquid/frozen
amounts so the following is from the afternoon discussion.
Snow levels around noon Saturday projected to be around 6500-7500
feet falling to near 3500-4500 feet late Saturday night. Still
appears that valley liquid amounts will generally ranged from a
few hundredths of an inch to around one quarter of an inch, and
liquid amounts for mountains will generally range from 0.10" to
0.50". Expect total snow accumulations of about 2-5 inches above
7000 feet, and perhaps 1-2 inches at 5000-7000 feet.

Much colder air mass behind cold front that will lead to very cold
mornings Sunday and Monday. The changes I did make to the evening
forecast package was to hoist a Freeze Watch for south-central
Pinal county and central/eastern Pima county for both Sunday and
Monday mornings. Incoming model data coming in a smidge colder
than current forecast.

&&

.AVIATION...Valid thru 21/00Z.
FEW-SCT clouds above 20k ft AGL into tonight, then SCT-OVC clouds
generally 5k-10k ft AGL Saturday as a cold front moves west to east
across the area. Expect scattered -SHRA and higher terrain -SHSN in
vicinity of the frontal boundary. Best timing of lower ceilings and
vsbys KTUS/KOLS terminals 19Z-23Z Saturday, and -SHRA reaching KDUG
late Saturday afternoon/evening. Improving conditions KTUS vicinity
westward Saturday evening. MVFR conditions especially higher terrain
and with frontal boundary. Sfc wind sely-swly 5-15 kts into Saturday
morning, then surface wind swly-nwly 10-22 kts and gusts to 35 kts
Saturday afternoon. Highest speeds likely at KDUG. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions through tonight. Expect scattered
showers developing west of Tucson Saturday morning, then valley rain
and mountain snow showers with a cold front moving eastward across
the area Saturday afternoon and evening. Precipitation ending east
of Tucson Saturday night and Sunday morning, then dry conditions
will prevail Sunday afternoon into next Friday. Gusty southwest to
northwest 20-foot winds blowing at 20 mph with gusts up to 30 mph
Saturday afternoon and evening. Gusty northwest winds will favor the
Upper Gila River Valley including Safford on Sunday. Otherwise, 20-
foot winds will be terrain driven mainly less than 15 mph at other
times.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Freeze Watch from late Saturday night through Sunday morning for
  AZZ502-504-505.

 Freeze Watch from late Sunday night through Monday morning for
  AZZ502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 9:12 PM MSTFreeze WatchTWCPima, Pinal5 hr
Jan 19, 9:12 PM MSTFreeze WatchTWCPima, Pinal5 hr
Jan 20, 2:10 AM MSTFreeze WarningTWCPima, Pinal31 hr

Nearby

Freeze Warnings in Arizona, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.